Texas, 2024

Tornado and Flash Flooding in Texas, May 4, 2024

May 4, 2024 · NWS SJT · 15 events in 6 counties and zones

A favorable weather pattern for widespread severe weather was in place across west central Texas during early May. There was an upper level southwest flow and a sharp dryline in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A favorable weather pattern for widespread severe weather was in place across west central Texas during early May. There was an upper level southwest flow and a sharp dryline in the area. Also, extreme instability was present along with strong vertical wind shear during the late afternoon and evening hours. A supercell thunderstorm produced a tornado in Crockett County. Also, severe thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 4, 1:17 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 4, 1:17 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
217 PM CDT Sat May 4 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 214 PM CDT Sat May 4 2024

...Significant severe weather expected again this afternoon and
evening...

Not much change to forecast reasoning the next 24 hours. Early
this afternoon, a weak cold front was moving slowly south across
far southern portions of the Big Country and extends west to near
Midland and west to the New Mexico border. A dryline extended
south from the front across far West Texas into the Trans Pecos.
Isolated thunderstorms have already developed just north of the
boundary early this afternoon. One cell was located in Scurry
county and another in Nolan county. Both of these storms will have
the potential to produce large hail despite being on the north
side of the front. Additional thunderstorms are expected to
develop along and north of the front later this afternoon and then
south of the front and east of the dryline during peak heating.
Any storms north of the front will pose a large hail and possibly
a wind threat. The airmass ahead of the front and east of the
dryline will become very unstable by mid/late afternoon (MLCAPE
2500-3500), with deep layer shear 45-60 kts by early evening.
Thunderstorms are expected to develop between 19 and 20Z, per
latest CAM's. Any storms that develop within the warm sector will
become severe quickly, with large to very large hail and some
tornadoes possible. A southeasterly low level jet will develop
this evening, increasing the tornado potential as storms move east
into richer moisture. The greatest tornado potential is expected
generally south and west of a San Angelo to Sonora line, where a
strong tornado is possible. Isolated tornadoes will be possible
farther south and east across portions of the Heartland and
northwest Hill Country counties later this evening/overnight.

Storms are expected to eventually form into an MCS and move east
across the area overnight. In addition to the severe threat, heavy
rainfall will be possible through tonight, with widespread 1 to 3
inches of rain expected, with some locales seeing in excess of 3
inches. Excessive rainfall may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
Due to the heavy rain potential and given recent heavy rainfall,
a Flood Watch has been issued for most of the area, except far
western counties through tomorrow morning. Showers and thunderstorms
are expected to move east of the area by mid to late morning,
with mainly dry conditions through afternoon. However, may see
some isolated development over far southeast counties tomorrow
afternoon, so will keep low POPs intact for now. Expect cooler
temperatures tomorrow, with highs mainly in the upper 70s.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 214 PM CDT Sat May 4 2024

There will be a few days in the long term which we will be
monitoring for severe weather potential. Part of the Big Country is
in a marginal risk, with a small part of Throckmorton County in a
slight risk for Monday. Right now, it looks like the higher severe
threat will be to our northeast, but with the moist air mass we'll
have in place, the high instability, and the decent shear, we can't
rule out severe weather for Monday afternoon and evening. Wednesday
also has the potential for severe weather, mainly in our eastern
counties, once again due to very high instability. Right now, the
chances for rain and storms look low for our area and better to our
east for Wednesday, but this is something we'll be watching. There
will be a warming trend into the middle of next week, as an 850 mb
thermal ridge starts to shift over our area and southwest/west winds
bring downsloping, warm air. A cold front is expected to bring below-
normal temperatures (highs in the 70s and 80s) for the Big Country
on Thursday and all of the area for Friday and Saturday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Sat May 4 2024

VFR to MVFR ceilings will persist across the area this afternoon.
A cold front is currently moving south through the Concho Valley,
with the front just north of San Angelo at 17Z. Showers and
thunderstorms are expected to develop along and behind the front
early this afternoon, with showers/storms becoming more numerous
this afternoon and evening, then merging into a complex as it
moves east/southeast overnight. Updated the timing for convection
based on latest latest hi-res model guidance and will amend as
necessary. Expect MVFR/possible IFR ceilings to overspread the
area overnight into Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     61  77  65  87 /  90  20  10  10
San Angelo  62  80  65  90 /  90  40  10  10
Junction    65  82  68  87 /  90  60  10  10
Brownwood   62  77  65  84 /  90  40  10  20
Sweetwater  60  76  65  89 / 100  10  10  10
Ozona       62  78  66  87 /  90  40  10  10
Brady       62  77  67  83 /  90  50  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for Brown-Callahan-Coke-
Coleman-Concho-Haskell-Jones-Kimble-Mason-McCulloch-Menard-
Runnels-San Saba-Schleicher-Shackelford-Sutton-Taylor-
Throckmorton-Tom Green.

&&

SHORT TERM...24
LONG TERM....AP
AVIATION...24
Hazardous weather outlook, May 4, 12:00 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
100 PM CDT Sat May 4 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-051800-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
100 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and into the
overnight hours. All hazards will be possible, including very
large hail, tornadoes, damaging winds, and flooding. A flood watch
is in effect through tomorrow at 1 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms and flooding concerns could continue, mainly for
our south and southeastern counties, through tomorrow afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening.

In the hours before

Special weather statement, May 4, 11:55 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1255 PM CDT Sat May 4 2024

TXZ049-054-127-041830-
Fisher TX-Nolan TX-Taylor TX-
1255 PM CDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NOLAN...SOUTH CENTRAL
FISHER AND WEST CENTRAL TAYLOR COUNTIES THROUGH 130 PM CDT...

At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm over
The Intersection Of Ranch Road 608 And Highway 147, or near Maryneal,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sweetwater, Roscoe, Nolan, Maryneal, Camp Butman, The Intersection Of
Highway 70 And Ranch Road 53, Lake Sweetwater, The Intersection Of
Ranch Road 608 And Highway 147, and Camp Boothe Oaks.

This includes Interstate 20 between Mile Markers 236 and 255.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3217 10048 3233 10064 3261 10038 3234 10003
TIME...MOT...LOC 1755Z 233DEG 24KT 3230 10049

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JW

The radar

The San Angelo radar (KSJT), 82 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 flash flood, 1 tornado. Local standard time, as filed.

Hail, Nolan

When
May 4, 2:45 PM CST
Where
Nolan County, 0.69 mi N of Blackwell
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.090, -100.320

Law enforcement reported golf ball size hail.

Hail, Taylor

When
May 4, 3:18 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
32.210, -99.800

An amateur radio operator reported golf ball size hail.

Flash Flood, Taylor

When
May 4, 4:45 PM CST
Where
Taylor County, 1.36 mi ESE of Guion to 1.59 mi SE of Guion
Cause
Heavy Rain
Reported by
Public
Coordinates
32.160, -99.830

Public reported flooding across US 83.

Hail, Coleman

When
May 4, 4:56 PM CST
Where
Coleman County, 5.65 mi NNE of Silver Vly
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.040, -99.500

Law enforcement reported quarter size hail.

Hail, Brown

When
May 4, 5:10 PM CST
Where
Brown County, 3 mi NNW of Grosvenor
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
31.920, -99.170

A storm chaser reported 2 inch diameter size hail.

Flash Flood, Taylor

When
May 4, 5:30 PM CST
Where
Taylor County, 0.69 mi S of Tuscola to 0.74 mi S of Tuscola
Cause
Heavy Rain
Reported by
Public
Coordinates
32.210, -99.800

Public reported minor to moderate flooding with the depth of the water knee deep. Also, 2.90 inches of rainfall was reported.

Hail, Concho

When
May 4, 5:54 PM CST
Where
Concho County, 0.91 mi SE of Millersview
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
31.410, -99.760

Law Enforcement reported tennis ball size hail in Millersview.

Hail, Concho

When
May 4, 6:08 PM CST
Where
Concho County, 0.91 mi SE of Millersview
Measured
2.5 in hail
Reported by
Public
Coordinates
31.410, -99.760

The public reported tennis ball size hail in Millersview.

Hail, Concho

When
May 4, 6:12 PM CST
Where
Concho County, 5.46 mi ESE of Concho
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.490, -99.700

Law enforcement reported golf ball size hail.

Flash Flood, Concho

When
May 4, 7:25 PM CST
Where
Concho County, 2.72 mi NE of Millersview to 2.86 mi NE of Millersview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.450, -99.740

Law Enforcement reported flooded roads between Millersview and Lake O.H. Ivie.

Hail, Crockett

When
May 4, 7:30 PM CST
Where
Crockett County, 36.18 mi SW of Ozona
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.390, -101.690

Tornado, Crockett

When
May 4, 8:10 PM CST to 8:45 PM CST
Where
Crockett County, 28.35 mi SSW of Ozona to 20.38 mi SSE of Ozona
Rating
EF2
Path length
20.08 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
30.342, -101.432

The tornado damaged several structures on Acton Ranch about|26 miles south-southwest of Ozona, Texas. The tornado uplifted|and destroyed the roof structure of a barn with concrete walls. |The tornado also lifted a heavy metal bulk feeder at least 5 |feet in the air and moved it at least 150 feet from its original |location. The tornado also snapped the trunk of a 150 year old |cottonwood tree. The estimated peak wind speed of the |tornado was 115 mph.

Flash Flood, Brown

When
May 4, 10:35 PM CST
Where
Brown County, 0.69 mi N of Woodland Hgts to 0.73 mi N of Woodland Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
31.690, -98.970

Public reported on social media that 4th Street and Good Shepard Drive were covered in water and that many sections of both 3rd and Magnolia streets were also flooded.

Flash Flood, Brown

When
May 4, 11:45 PM CST
Where
Brown County, 1.5 mi SSE of May to 1.48 mi SSE of May
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.960, -98.920

Texas Department of Transportation reported US 183 from Early to the Brown/Eastland County line had been closed due to flooding.

Flash Flood, Brown

When
May 4, 11:50 PM CST
Where
Brown County, 4.33 mi WNW of May to 4.31 mi WNW of May
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.000, -99.000

Texas Department of Transportation reported that FM 583 in Brown County had been closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185228, 1185229, 1185209, 1185230, 1185231, 1185213, 1185234, 1185232, 1185233, 1185216, 1185235, 1187520, 1185221, 1185225, 1185227.